Hail, Hall
- When
- April 9, 12:30 PM CST
- Where
- Hall County, (Gri)grand Is Rgnl A
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.970, -98.320
Hail the size of pea to nickel was reported.
This was a unique Tuesday afternoon and evening of weather across South Central Nebraska. Following a lull of several hours in the wake of overnight severe thunderstorms that produced widespread large hail and damaging winds, winter collided with spring to produce showers and elevated thunderstorms with a varied mix of sleet, hail and freezing rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
This was a unique Tuesday afternoon and evening of weather across South Central Nebraska. Following a lull of several hours in the wake of overnight severe thunderstorms that produced widespread large hail and damaging winds, winter collided with spring to produce showers and elevated thunderstorms with a varied mix of sleet, hail and freezing rain. This was all made possible by strong frontogenesis and easterly warm air advection evident at 850 millibars flowing over the top of a shallow, cold low level airmass featuring mid-afternoon surface temperatures only between the low-20s and low-30s across most of the area, or 30+ degrees below normal for the date. In addition to widespread accumulating sleet in many locations, hail ranging from dime to quarter size was reported across various parts of the 24-county area mainly between 130-600 PM CDT. This included hail stones to quarter size at Fullerton, and nickel size at Grand Island airport, in Benedict and near Hastings. To cite just one example of the unusual nature of this event, as nickel size hail was falling with thunderstorms in the Hastings area at 530 PM CDT, the surface temperature was 25 degrees and north winds were sustained around 25 MPH, producing a wind chill temperature around 10 degrees. Despite this very cold surface regime, elevated thunderstorms thrived in an environment featuring most unstable CAPE of 500-1000 J/kg and 30-50 knots of effective deep layer vertical wind shear.
Thunderstorms first broke out over counties west of Highway 281 between noon and 130 PM CDT, well to the west of a sharp synoptic cold front extending from extreme southeast Nebraska to south central Kansas. Through the rest of the afternoon and into the evening, multiple clusters and line segments of fast-moving elevated storms streamed north-northeast across areas mainly near and east of Highway 281, before finally exiting the local area east of the Highway 81 corridor around 9 PM CDT. On the synoptic scale aloft, this event occurred just downstream from a powerful, closed mid level low centered over Colorado, which anchored an expansive and highly-amplified longwave trough dominating the western half of the United States. The rapid increase in afternoon thunderstorm development was aided by the arrival of the exit region of a 100+ knot south-southwest jet streak evident at 300 millibars. As it turned out, the 9th marked the first of three consecutive notably cold April days across South Central Nebraska, as temperatures failed to exceed the mid-to-upper 30s through the 11th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 9, 12:29 PM CST, 1 minute earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
129 PM CDT TUE APR 9 2013
.UPDATE...
ISSUED AT 122 PM CDT TUE APR 9 2013
ANOTHER HEADLINE UPDATE TO REPLACE THE WIND ADVISORY WITH A WINTER
WEATHER ADVISORY FOR THE ENTIRE CWA AS TEMPS CONTINUE FALL THIS
AFTN/EVE AND PCPN IS INCREASING IN COVERAGE. ICING AND SLICK SFCS HAVE
ALREADY BEEN REPORTED AND THE CONVECTIVE NATURE OF THE WINTRY MIX
IS PRODUCING NICKEL HAIL/GRAUPEL.
UPDATE ISSUED AT 1042 AM CDT TUE APR 9 2013
UPDATE ISSUED FOR HEADLINE CHANGES AS FREEZING DRIZZLE IS CAUSING
SLICK CONDITIONS IN DAWSON COUNTY THIS MORNING AND PCPN WILL
CONTINUE TO INCREASE IN COVERAGE AS WE HEAD INTO THE
AFTN/EVE...AHEAD OF AN APPROACHING UPPER LOW PRESSURE SYSTEM. TEMPS
WILL REMAIN BELOW FREEZING IN OUR WEST AND WILL CONTINUE TO FALL
BELOW FREEZING FARTHER EAST AS COLD AIR DEEPENS BEHIND THE FRONT.
CONVERTED WESTERN COUNTIES TO A WINTER WX ADV AND HAVE HELD
ON/EXPANDED WIND ADV IN THE EAST UNTIL TEMPS DROP BELOW FREEZING.
WIND ADV MAY NEED TO LATER BE TRANSITIONED TO A WINTER WX
HEADLINE.
UPDATE ISSUED AT 736 AM CDT TUE APR 9 2013
AS ALLUDED TO IN THE 6 AM DISCUSSION...HAVE DONE SOME MAJOR
RE-WORKING TO THE WEATHER/POP GRIDS FOR THE DAYTIME
HOURS...MAINLY TO DRASTICALLY REDUCE CHANCE OF MEASURABLE PRECIP
THIS MORNING TO ONLY A SLIGHT CHANCE...AND THEN GRADUALLY RAMP
BACK UP TOWARD 60 PERCENT LIKELIES BY LATE AFTERNOON AS UPPER
FORCING/JET EXIT REGION DYNAMICS INCREASE FROM THE
SOUTHWEST...WITH EVEN HIGHER CHANCES THEN REMAINING INTACT FOR
THIS EVENING/OVERNIGHT. WAS TEMPTED TO REDUCE MORNING PRECIP-
WORDING TO ONLY NON-MEASURABLE DRIZZLE/FREEZING DRIZZLE...BUT
WITH A FEW HINTS OF AGITATED CLOUDS MOVING NORTH ACROSS WESTERN
KS...A LEGITIMATE SHOWER/ISOLATED THUNDERSTORM IS NOT OUT OF THE
QUESTION ALMOST ANYWHERE EVEN THIS MORNING GIVEN MUCAPE STILL 500
+J/KG OVER NEARLY THE ENTIRE CWA PER LATEST SPC MESO-ANALYSIS.
TEMP-WISE...AS IS OFTEN THE CASE EVEN VERY SHORT TERM MODELS
CONTINUE TO STRUGGLE WITH THE SPEED OF THE SOUTHEASTWARD MOVING
COLD FRONT...AND HAVE TWEAKED HOURLY TEMPS/DEWPOINTS THROUGH THE
NEXT SEVERAL HOURS. IT REMAINS QUITE POSSIBLE THAT LATE
AFTERNOON/EVENING CONVECTION COULD PRODUCE IMPACTFUL ACCUMULATIONS
OF SLEET AND/OR FREEZING RAIN...BUT AMOUNTS AND PLACEMENT OF THE
GREATEST THREAT REMAINS UNCERTAIN...AND THIS WILL BE CLOSELY
SCRUTINIZED BY THE NEXT FEW SHIFTS FOR POSSIBLE WINTER HEADLINES.
IN THE MEANTIME...WILL CONTINUE TO HIGHLIGHT STRONG NORTH WINDS AS
THE MAIN SHORT-TERM HAZARD...AS SEVERAL SITES CONTINUE TO HOVER
SLIGHTLY ABOVE OR BELOW ADVISORY SPEEDS.
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 600 AM CDT TUE APR 9 2013
SORRY...RUNNING LATE THIS MORNING DUE TO ACTIVE OVERNIGHT SEVERE
STORMS...CONCERNS FOR A WINTRY MIX RE-DEVELOPING TODAY INTO
TONIGHT...AND LAST BUT NOT LEAST WHAT SHOULD BE AT LEAST MARGINAL
ADVISORY LEVEL WINDS LASTING THROUGH THE DAY INTO THE EVENING FOR
MUCH OF THE CWA. BEFORE GETTING INTO THE FORECAST DETAILS...WILL
STATE OFF THE TOP THAT CURRENT FORECAST PRODUCTS WILL BE REFRESHED
WITHIN THE NEXT HOUR OR SO...AS LATEST RADAR TRENDS AND SHORT TERM
MODELS INDICATE THAT CURRENTLY ADVERTISED POPS AND QPF AMOUNTS
ARE PROBABLY WAY TOO HIGH THROUGH THE NEXT SEVERAL HOURS.
FOLLOWING ALONG WITH THIS THINKING...GIVEN THAT SOME MODELS ARE
ALREADY STRUGGLING SO MUCH WITH THE VERY NEAR TERM...DID NOT YET
HAVE THE CONFIDENCE YET TO HOIST A FORMAL WINTER WEATHER ADVISORY
AS WE ARE STILL UNCLEAR ON HOW IMPACTFUL WINTRY MIX WILL END UP
BEING. HOWEVER...HAVE CERTAINLY MAINTAINED A SLEET/FREEZING RAIN
MENTION IN THE HAZARDOUS WEATHER OUTLOOK FOR THE TIME BEING
10Z OBJECTIVE SURFACE ANALYSIS IS HIGHLIGHTED BY A WELL-DEFINED
SOUTHWEST-NORTHEAST COMPOSITE COLD FRONT/CONVECTIVE OUTFLOW BOUNDARY
SURGING SOUTHEAST AND CURRENTLY ALONG A LINE FROM WEST CENTRAL KS
TO EAST-CENTRAL NEB...OR ROUGHLY THROUGH ABOUT 3/4 OF THE
CWA. SUSTAINED NORTHERLY WIND SPEEDS BEHIND THIS BOUNDARY ARE AT
LEAST NEAR OR EXCEEDING 30 MPH...AND WILL LET WIND ADVISORY
HEADLINES RIDE AS-IS GIVEN THAT DECENT 2-3 MILLIBAR/2 HOUR
PRESSURE RISES WILL CONTINUE THROUGH THE MORNING HOURS. IN THE
MID-UPPER LEVELS...THE EXPANSIVE WESTERN CONUS TROUGH IS ANCHORED
BY A CLOSED 500 MB LOW CENTERED NEAR THE 4-CORNERS REGION.
FOR THE DAYLIGHT HOURS TODAY...IT IS BECOMING INCREASINGLY OBVIOUS
THAT SEVERAL DETERMINISTIC MODELS SUCH AS THE NAM/GFS/ECMWF ARE
DOWNRIGHT OVERDONE ON MEASURABLE PRECIP POTENTIAL AT LEAST THROUGH
THIS MORNING...AND AM LIKELY GOING TO LEAN THE SOON-TO-BE UPDATED
FORECAST TOWARD THE SOLUTION FROM THE 09Z RAP/06 HRRR...WHICH
REALLY SHOWS LITTLE MORE THAN DRIZZLE/FREEZING DRIZZLE POTENTIAL
THROUGH THIS MORNING FOR MOST OF THE CWA AS THE AREA SITS IN
BETWEEN LARGE SCALE FORCING FROM MID LEVEL SHORTWAVE TROUGHS...AND
UNDERNEATH AN EXPANSIVE MID LEVEL DRY SLOT. AS THE
AFTERNOON/EVENING WEARS ON...LARGE SCALE FORCING WILL INCREASE
AGAIN AS THE MAIN MID LEVEL LOW MOVES UP TOWARD THE NE/CO/WY
BORDER AREA...AND THE EXIT REGION OF A STOUT UPPER LEVEL JET MOVES
IN FROM THE SOUTHEAST. DESPITE THE INVADING LOW LEVEL COLD
AIR...ELEVATED MUCAPE IN THE 850-700MB LAYER OF AT LEAST 500-1000
J/KG WILL PERSIST ACROSS MUCH OF THE CWA THIS AFTERNOON INTO THIS
EVENING...AND WOULD NOT BE SURPRISED TO SEE THE REDEVELOPMENT OF
ELEVATED STORMS ESPECIALLY WITHIN THE SOUTHEAST 1/2 OF THE CWA
LATER THIS AFTERNOON THIS EVENING. SHOULD THIS OCCUR...WOULD NOT
BE SURPRISED TO SEE SOME BURSTS OF SLEET/POSSIBLY FREEZING RAIN
ESPECIALLY IN EASTERN ZONES THAT COULD ADD UP FAIRLY QUICKLY...AND
WANT TO RE-ITERATE THAT WINTER HEADLINES COULD STILL BE
FORTHCOMING AS CONFIDENCE INCREASES IN AMOUNTS/PLACEMENT. COULD
EVEN SEE SOME HAIL UP TO AROUND NICKEL SIZE DEPENDING ON HOW MUCH
INSTABILITY REMAINS...ALTHOUGH DIFFERENTIATING TRUE HAIL FROM
SLEET MAY BE DIFFICULT TO DO. AFTER ROUGHLY MIDNIGHT TONIGHT...THE
RISK FOR THUNDERSTORMS SHOULD BE ON THE WANE...WITH PRECIPITATION
GENERALLY DECREASING AGAIN IN INTENSITY AFTER MIDNIGHT AND
TRANSITIONING MORE TO SNOW VERSUS SLEET. WIND- WISE...ALTHOUGH AM
CURRENTLY ANTICIPATING ADVISORY LEVEL WINDS TO BACK OFF A BIT
BEYOND THIS EVENING...SUSTAINED 20-25+ MPH SPEEDS WILL CONTINUE
RIGHT ON THROUGH TONIGHT AS THE MAIN SURFACE LOW SWINGS UP INTO
NORTH CENTRAL MO...WITH THESE SPEEDS POSSIBLY ENOUGH TO RESULT IN
SOME LOCALIZED AREAS OF VISIBILITY REDUCTION IN FALLING SNOW.
ALTHOUGH CONFIDENCE IS STILL PRETTY SHAKY ON COMBINED SNOW/SLEET
TOTALS THROUGH TONIGHT...AM CURRENTLY AIMING FOR ROUGHLY 1-2
INCHES ACROSS MOST OF THE CWA...HIGHEST NORTH OF HIGHWAY 92. AS
FOR TEMPS...THE FALLING TREND IS ALREADY WELL UNDERWAY MOST
AREAS...WITH OFFICIAL HIGHS RANGING FROM NEAR 30 FAR
NORTHWEST...NEAR 40 IN TRI-CITIES AREA AND LOW 60S FAR SOUTHEAST
BEFORE FALLING SHARPLY. MADE LITTLE CHANGE TO LOW TEMPS
TONIGHT...RANGING FROM NEAR 20 FAR WEST TO UPPER 20S EAST.
.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 600 AM CDT TUE APR 9 2013
WEDNESDAY...THE PRIMARY FORECAST CONCERN WILL CENTER AROUND THE
CONTINUED EVOLUTION OF THE PLAINS STORM SYSTEM. A VAST MAJORITY OF
OUR FORECAST AREA WILL BE DEEP ENOUGH UNDER THE COLD AIR MASS FOR
SNOW...BUT FAR SOUTHEASTERN ZONES MAY STILL BE IN FOR A LIGHT MIXED
BAG OF PRECIPITATION. THERE IS A GOOD DEAL OF MODEL VARIATION ACROSS
OUR SOUTHEASTERN ZONES WEDNESDAY MORNING WITH THE 00Z AND 06Z NAM
MODEL INDICATING A WARM LAYER ALOFT BUT THEY ARE ALSO THE MOST
AGGRESSIVE WITH THE LOW LEVEL COLD AIR INDICATING A DEEP ENOUGH LOW
LEVEL COLD LAYER FOR SLEET. THE 00Z ECMWF IS BELOW FREEZING
THROUGHOUT THE VERTICAL PROFILE...BUT INDICATES A DRY MID LEVEL SO
THE PRECIPITATION TYPE COULD BE FREEZING DRIZZLE IF NOT SNOW. THE
GFS IS THE WARMEST AND WOULD LIKELY BE FREEZING RAIN OR JUST RAIN.
IT IS ALSO IMPORTANT TO STATE THAT PRECIPITATION CHANCES ARE NOT ALL
THAT HIGH AND ANY PRECIPITATION THAT FALLS WILL LIKELY BE RATHER
LIGHT. HOWEVER...THIS COLD AIR IS THE REAL DEAL AND THE NAM MODEL
TRADITIONALLY DOES PRETTY WELL WITH HANDLING THESE KIND OF COLD AIR
INTRUSION EVENTS. WILL LEAN TOWARDS THE COOLER MODEL SOLUTIONS...BUT
ACKNOWLEDGE THAT CONFIDENCE IN PRECIPITATION TYPE ACROSS OUR
SOUTHEASTERN ZONES IS LOW...WHILE CONFIDENCE IN PRECIPITATION TYPE
IS FAIRLY HIGH FROM THE TRI CITIES NORTHWESTWARD. COLD AIR WILL
ALWAYS STRUGGLE TO WIN THE BATTLE IN APRIL AND DESPITE THE HIGHLY
ANOMALOUS COLD AIR MASS IN PLACE...WE SHOULD STILL CLIMB A FEW
DEGREES ABOVE FREEZING FOR HIGHS WEDNESDAY AFTERNOON FOR MOST AREAS.
SNOWFALL AMOUNTS WILL BE LIGHT ON WEDNESDAY AND GENERALLY 1 INCH OR
LESS WITH MOST OF ANY SNOW MELTING ON CONTACT.
WEDNESDAY NIGHT...THE UPPER LOW IS SLOW TO MOVE OUT AND LIGHT SNOW
MAY CONTINUE...ESPECIALLY ACROSS NEBRASKA ZONES. ANY SNOW
ACCUMULATION WOULD LIKELY ONLY BE TRACE AMOUNTS DUE TO THE WARM SOIL
TEMPERATURES AND LOW PRECIPITATION/SNOWFALL RATES.
THURSDAY...THE UPPER SYSTEM WILL FINALLY TRACK EAST INTO IOWA AND
BRING AN END TO PRECIPITATION CHANCES...ALTHOUGH THERE MAY BE A FEW
FLURRIES ACROSS NORTHWEST ZONES. TEMPERATURES WILL REMAIN MUCH BELOW
NORMAL IN THE WAKE OF THIS BIG SYSTEM.
FRIDAY THROUGH SUNDAY...THE UPPER AIR PATTERN WILL BE MORE ZONAL
RESULTING IN A NICE SLOW MODERATING TREND WITH HIGHS FINALLY BACK TO
NEAR NORMAL BY SUNDAY. NORMAL HIGHS ARE NOW IN THE LOWER 60S. MOST
OF THIS PERIOD WILL BE DRY...BUT SOME FORECAST MODELS INDICATE A
CHANCE OF LIGHT RAIN SATURDAY NIGHT...SO WILL INCLUDE THE ALLBLEND
SLIGHT CHANCE OF RAIN.
MONDAY...THERE ARE SIGNS THAT OUR NEXT STORM SYSTEM WILL START TO
DIG ACROSS THE WESTERN CONUS SENDING A FRONTAL BOUNDARY INTO OUR
FORECAST AREA. ALLBLEND GIVES US A SLIGHT CHANCE OF RAIN ACROSS OUR
WEST AND THIS SEEMS REASONABLE. DID NOT DIG INTO THIS PERIOD TOO
MUCH TONIGHT GIVEN OUR ACTIVE SEVERE WEATHER EVENT THE LAST FEW
HOURS.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1128 AM CDT TUE APR 9 2013
A WINTRY MIX OF FREEZING DRIZZLE...FREEZING RAIN...SLEET AND SNOW
IS EXPECTED FOR KGRI THRU THE TAF PERIOD AHEAD OF AN APPROACHING
UPPER LOW PRESSURE SYSTEM WHICH WILL EMERGE ONTO THE CENTRAL
PLAINS TONIGHT AND WEDNESDAY. GENERALLY EXPECT CONDITIONS AT
IFR...BUT CANNOT RULE OUT PERIODS OF LIFR CONDITIONS DURING PCPN.
WINDS WILL BE STRONGEST INTO THE FIRST PART OF TONIGHT WITH NORTH
WINDS NEAR 27KTS AND GUSTS OF 35KTS OR SO. ALTHOUGH STILL
STEADY...WIND SPEEDS WILL DIMINISH SOME TONIGHT/WEDNESDAY. THE
PCPN IS EXPECTED TO TRANSITION TO MORE OF A SLEET/SNOW MIX WEDNESDAY.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...WINTER WEATHER ADVISORY UNTIL NOON CDT WEDNESDAY FOR NEZ039>041-
046>049-060>064-072>077-082>087.
KS...WINTER WEATHER ADVISORY UNTIL NOON CDT WEDNESDAY FOR KSZ005>007-
017>019.
&&
UPDATE...FAY
SHORT TERM...PFANNKUCH
LONG TERM...WESELY
AVIATION...FAYHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 129 PM CDT TUE APR 9 2013 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 101830- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 129 PM CDT TUE APR 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. MIXED PRECIPITATION WILL CONTINUE TO FALL ACROSS MUCH OF THE AREA THIS AFTERNOON AND EVENING. PERIODS OF FREEZING RAIN...SLEET AND SNOW ARE EXPECTED WITH THIS SYSTEM. SCATTERED THUNDER WILL ACCOMPANY THE WINTRY MIX AT TIMES WHICH MAY ALSO INCLUDE HAIL UP TO THE SIZE OF NICKELS. LIGHT ICING IS POSSIBLE ON OUTDOOR SURFACES. THE MIXED PRECIPITATION WILL GRADUALLY CHANGE TO SNOW TONIGHT. SLEET AND SNOW ACCUMULATIONS TONIGHT MAY REACH 1 TO 3 INCHES. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE ENTIRE AREA. PLEASE REFER TO THE WINTER WEATHER MESSAGE FOR FURTHER INFORMATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. WEDNESDAY INTO WEDNESDAY NIGHT...LIGHT SNOW ACCUMULATIONS REMAIN POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA...POSSIBLY STILL MIXED WITH SOME SLEET ON WEDNESDAY MORNING EAST OF HIGHWAY 281. TOTAL SNOW AND SLEET ACCUMULATION THROUGH WEDNESDAY NIGHT IS FORECAST TO RANGE FROM 1 TO 3 INCHES ACROSS MUCH OF THE OUTLOOK AREA...WITH AMOUNTS POSSIBLY NEARING 4 INCHES NORTH OF HIGHWAY 92 IN NEBRASKA. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT THEIR PRECIPITATION TYPES AND AMOUNTS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
948 AM CDT TUE APR 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 3 WSW GENOA 41.43N 97.79W
04/09/2013 M2.34 INCH NANCE NE MESONET
STORM TOTAL RAINFALL AS OF 7 AM. REPORT RELAYED THROUGH
THE NEBRASKA RAINFALL ASSESSMENT AND INFORMATION NETWORK.
&&
SALTZMANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
949 AM CDT TUE APR 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 4 ENE ST. LIBORY 41.10N 98.28W
04/09/2013 M2.33 INCH MERRICK NE MESONET
STORM TOTAL RAINFALL AS OF 7 AM. REPORT RELAYED THROUGH
THE NEBRASKA RAINFALL ASSESSMENT AND INFORMATION NETWORK.
&&
SALTZMANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
950 AM CDT TUE APR 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 19 W GRAND ISLAND 40.92N 98.73W
04/09/2013 M2.30 INCH BUFFALO NE MESONET
STORM TOTAL RAINFALL AS OF 7 AM. REPORT RELAYED THROUGH
THE NEBRASKA RAINFALL ASSESSMENT AND INFORMATION NETWORK.
&&
SALTZMANPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
952 AM CDT TUE APR 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0921 PM HAIL 4 E SMITHFIELD 40.57N 99.66W
04/08/2013 E0.75 INCH GOSPER NE TRAINED SPOTTER
1026 PM HAIL 2 W GOTHENBURG 40.93N 100.20W
04/08/2013 E0.88 INCH DAWSON NE TRAINED SPOTTER
1048 PM HAIL FULLERTON 41.36N 97.97W
04/08/2013 E0.88 INCH NANCE NE PUBLIC
1048 PM HAIL FULLERTON 41.36N 97.97W
04/08/2013 E0.75 INCH NANCE NE COUNTY OFFICIAL
1050 PM HAIL 4 S EDDYVILLE 40.95N 99.62W
04/08/2013 E1.00 INCH DAWSON NE LAW ENFORCEMENT
1106 PM HAIL 2 W MILLER 40.93N 99.43W
04/08/2013 E1.00 INCH DAWSON NE TRAINED SPOTTER
NO FUNNEL VISIBLE TO SPOTTER.
1115 PM TSTM WND GST LEXINGTON AIRPORT 40.79N 99.78W
04/08/2013 M52.00 MPH DAWSON NE AWOS
1220 AM HAIL ARAPAHOE 40.31N 99.90W
04/09/2013 E0.88 INCH FURNAS NE TRAINED SPOTTER
1220 AM TSTM WND DMG 4 SW HOLDREGE 40.40N 99.43W
04/09/2013 PHELPS NE LAW ENFORCEMENT
SEMI BLOWN OVER BY WIND
1230 AM TSTM WND DMG HOLDREGE 40.44N 99.38W
04/09/2013 PHELPS NE LAW ENFORCEMENT
WINDOW BLOWN OUT AND GARAGE DOOR REMOVED BY WIND
1235 AM TSTM WND GST HOLDREGE AIRPORT 40.45N 99.34W
04/09/2013 M74.00 MPH PHELPS NE AWOS
1240 AM TSTM WND DMG 10 N FUNK 40.61N 99.25W
04/09/2013 PHELPS NE LAW ENFORCEMENT
POWER POLES AND WIRES DOWN ALONG COUNTY ROAD
1240 AM TSTM WND DMG 3 W FUNK 40.46N 99.31W
04/09/2013 PHELPS NE EMERGENCY MNGR
EMERGENCY MANAGER REPORTED A LARGE METAL OUTBUILDING NEAR
733 AND Q ROAD WAS DESTROYED. TIME ESTIMATED FROM RADAR.
1254 AM TSTM WND GST KEARNEY 40.70N 99.08W
04/09/2013 M76.00 MPH BUFFALO NE MESONET
FROM HOME WEATHER STATION
1256 AM TSTM WND DMG KEARNEY 40.70N 99.08W
04/09/2013 BUFFALO NE EMERGENCY MNGR
POWER OUTAGES...DESTROYED HOME...DAMAGE TO UNK DORMS WITH
HAIL AND WINDS
1256 AM TSTM WND DMG KEARNEY 40.70N 99.08W
04/09/2013 BUFFALO NE EMERGENCY MNGR
A LOT OF TREE DAMAGE INCLUDING TREES BLOCKING ROADWAYS.
ONE OUTBUILDING BLOWN OVER AND A MOBLIE HOME COMPLETELY
DESTROYED. DAMAGE AT THE DORMS ON THE UNK CAMPUS. PORTION
OF THE ROOF PEELED BACK ON THE FINE ARTS BUILDING AND A
CHUNK OF ROOF REMOVED FROM LIBRARY.
1258 AM HAIL SW WILCOX 40.36N 99.17W
04/09/2013 E1.00 INCH KEARNEY NE PUBLIC
REPORT RELAYED FROM THE NEBRASKA RAINFALL ASSESSMENT AND
INFORMATION NETWORK.
0101 AM TSTM WND GST KEARNEY AIRPORT 40.73N 99.01W
04/09/2013 M54.00 MPH BUFFALO NE AWOS
0102 AM TSTM WND GST KEARNEY 40.70N 99.08W
04/09/2013 E70.00 MPH BUFFALO NE TRAINED SPOTTER
LOST POWER IN PART OF TOWN
0109 AM HAIL 6 W GILTNER 40.77N 98.27W
04/09/2013 E1.75 INCH HAMILTON NE FIRE DEPT/RESCUE
0119 AM HAIL KEARNEY 40.70N 99.08W
04/09/2013 E1.75 INCH BUFFALO NE LAW ENFORCEMENT
0119 AM TSTM WND GST ATLANTA 40.37N 99.47W
04/09/2013 M52.00 MPH PHELPS NE EMERGENCY MNGR
0120 AM HAIL KEARNEY 40.70N 99.08W
04/09/2013 E0.88 INCH BUFFALO NE TRAINED SPOTTER
0140 AM HAIL KEARNEY 40.70N 99.08W
04/09/2013 E1.00 INCH BUFFALO NE PUBLIC
0147 AM HAIL PROSSER 40.69N 98.58W
04/09/2013 E0.88 INCH ADAMS NE EMERGENCY MNGR
HAIL ONGOING.
0151 AM HAIL 3 N HASTINGS 40.63N 98.39W
04/09/2013 M1.00 INCH ADAMS NE NWS EMPLOYEE
NICKEL HAIL MIXED WITH A FEW QUARTERS.
0153 AM HAIL 4 N HASTINGS 40.65N 98.39W
04/09/2013 M1.00 INCH ADAMS NE NWS EMPLOYEE
AT THE NWS OFFICE
0206 AM TSTM WND GST GRAND ISLAND AIRPORT 40.97N 98.32W
04/09/2013 M55.00 MPH HALL NE ASOS
0212 AM TSTM WND GST 2 NE NORMAN 40.50N 98.76W
04/09/2013 M64.00 MPH KEARNEY NE MESONET
0230 AM HAIL CENTRAL CITY 41.11N 98.00W
04/09/2013 E1.00 INCH MERRICK NE PUBLIC
0230 AM TSTM WND GST ALDA 40.86N 98.47W
04/09/2013 E60.00 MPH HALL NE TRAINED SPOTTER
POWER IS OUT.
0230 AM HAIL 2 E CHAPMAN 41.02N 98.12W
04/09/2013 E1.00 INCH MERRICK NE FIRE DEPT/RESCUE
HAIL COVERED THE GROUND.
0238 AM HAIL MARQUETTE 41.01N 98.01W
04/09/2013 E0.75 INCH HAMILTON NE FIRE DEPT/RESCUE
0249 AM HAIL ALDA 40.86N 98.47W
04/09/2013 M1.25 INCH HALL NE TRAINED SPOTTER
COVERED THE GROUND AND LASTED FOR ABOUT 5 MINUTES.
0327 AM HAIL PHILLIPS 40.90N 98.21W
04/09/2013 E1.75 INCH HAMILTON NE PUBLIC
0357 AM HAIL OSCEOLA 41.18N 97.55W
04/09/2013 E0.88 INCH POLK NE COUNTY OFFICIAL
ONGOING.
0445 AM FLOOD 1 S ST. LIBORY 41.07N 98.35W
04/09/2013 HOWARD NE LAW ENFORCEMENT
WATER COVERING ST. PAUL ROAD JUST SOUTH OF ST. LIBORY.
0536 AM NON-TSTM WND GST ORD AIRPORT 41.62N 98.95W
04/09/2013 E52.00 MPH VALLEY NE ASOS
0700 AM HEAVY RAIN 7 NNE CENTRAL CITY 41.21N 97.95W
04/09/2013 M2.93 INCH MERRICK NE MESONET
STORM TOTAL RAINFALL AS OF 7 AM. REPORT RELAYED THROUGH
THE NEBRASKA RAINFALL ASSESSMENT AND INFORMATION NETWORK.
0700 AM HEAVY RAIN 3 SE RAVENNA 41.00N 98.87W
04/09/2013 M2.84 INCH BUFFALO NE MESONET
STORM TOTAL RAINFALL AS OF 7 AM. REPORT RELAYED THROUGH
THE NEBRASKA RAINFALL ASSESSMENT AND INFORMATION NETWORK.
0700 AM HEAVY RAIN 5 WNW KEARNEY 40.73N 99.17W
04/09/2013 M2.81 INCH BUFFALO NE MESONET
STORM TOTAL RAINFALL AS OF 7 AM. REPORT RELAYED THROUGH
THE NEBRASKA RAINFALL ASSESSMENT AND INFORMATION NETWORK.
0700 AM HEAVY RAIN 2 NW ROCKVILLE 41.14N 98.86W
04/09/2013 M3.61 INCH SHERMAN NE MESONET
STORM TOTAL RAINFALL AS OF 7 AM THIS MORNING. REPORT
RELAYED THROUGH THE NEBRASKA RAINFALL ASSESSMENT AND
INFORMATION NETWORK.
0700 AM HEAVY RAIN 3 ESE DANNEBROG 41.10N 98.49W
04/09/2013 M2.61 INCH HOWARD NE MESONET
STORM TOTAL RAINFALL AS OF 7 AM. REPORT RELAYED THROUGH
THE NEBRASKA RAINFALL ASSESSMENT AND INFORMATION NETWORK.
0700 AM HEAVY RAIN SW LOOMIS 40.48N 99.51W
04/09/2013 M2.55 INCH PHELPS NE MESONET
STORM TOTAL RAINFALL AS OF 6 AM. REPORT RELAYED THROUGH
THE NEBRASKA RAINFALL ASSESSMENT AND INFORMATION NETWORK.
0700 AM HEAVY RAIN 3 WSW GENOA 41.43N 97.79W
04/09/2013 M2.34 INCH NANCE NE MESONET
STORM TOTAL RAINFALL AS OF 7 AM. REPORT RELAYED THROUGH
THE NEBRASKA RAINFALL ASSESSMENT AND INFORMATION NETWORK.
0700 AM HEAVY RAIN 4 ENE ST. LIBORY 41.10N 98.28W
04/09/2013 M2.33 INCH MERRICK NE MESONET
STORM TOTAL RAINFALL AS OF 7 AM. REPORT RELAYED THROUGH
THE NEBRASKA RAINFALL ASSESSMENT AND INFORMATION NETWORK.
0700 AM HEAVY RAIN 19 W GRAND ISLAND 40.92N 98.73W
04/09/2013 M2.30 INCH BUFFALO NE MESONET
STORM TOTAL RAINFALL AS OF 7 AM. REPORT RELAYED THROUGH
THE NEBRASKA RAINFALL ASSESSMENT AND INFORMATION NETWORK.
0700 AM HEAVY RAIN 4 E SCOTIA 41.47N 98.63W
04/09/2013 M3.41 INCH GREELEY NE MESONET
STORM TOTAL RAINFALL AS OF 7 AM THIS MORNING. REPORT
RELAYED THROUGH THE NEBRASKA RAINFALL ASSESSMENT AND
INFORMATION NETWORK.
&&
SALTZMANSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1136 AM CDT TUE APR 9 2013 KSZ017-091715- ROOKS KS- 1136 AM CDT TUE APR 9 2013 ...SIGNIFICANT WEATHER ADVISORY FOR ROOKS COUNTY UNTIL 1215 PM CDT... AT 1132 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES SOUTH OF CODELL...OR 39 MILES SOUTHEAST OF HILL CITY...MOVING NORTH AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CODELL... ZURICH... PLAINVILLE... STOCKTON... WOODSTON... WEBSTER STATE PARK... LAT...LON 3913 9943 3955 9949 3956 9904 3913 9905 TIME...MOT...LOC 1636Z 186DEG 30KT 3905 9926
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1257 PM CDT TUE APR 9 2013 KSZ005-091830- PHILLIPS KS- 1257 PM CDT TUE APR 9 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PHILLIPS COUNTY UNTIL 130 PM CDT... AT 1256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SPEED...OR 7 MILES SOUTHWEST OF PHILLIPSBURG...MOVING NORTH AT 50 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... PHILLIPSBURG... GLADE... LAT...LON 3997 9950 3998 9909 3958 9936 3961 9958 TIME...MOT...LOC 1757Z 200DEG 44KT 3970 9943
The Grand Island radar (KUEX), 73 km away, was scanning. The volume nearest the first event began at 18:31 UTC.
6 hail. Local standard time, as filed.
Hail the size of pea to nickel was reported.
Hail the size of peas to quarters was completely covering the ground.
Dime to nickel size hail fell for five minutes. Report from Nebraska Rainfall Assessment and Information Network.
Penny and dime size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445792, 445793, 445794, 449218, 445795, 445796.